Advertisement
               << Topic

Possible Permanent Nerve Damage From Fluoroquinolones

By Staff


9/18/2013

US Pharm.  2013;38(9):11.

Silver Spring, MD—The FDA has warned that fluoroquinolones can potentially cause peripheral neuropathy and that the nerve damage may last for months or years—or even be permanent—after discontinuation. Accordingly, the FDA is requiring that drug labels and medication guides for all fluoroquinolone antibacterial drugs be updated to better describe this serious side effect. The nerve damage, which occurs only with oral and injectable forms, may develop soon after these drugs are taken. If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be discontinued and the patient switched to a nonfluoroquinolone antibacterial drug, unless the benefit of continued fluoroquinolone treatment outweighs the risk. The FDA will continue to investigate the safety of drugs in the fluoroquinolone class.

To comment on this article, contact rdavidson@uspharmacist.com.

Popular Articles
Advertisement